COVID vaccine + your period

We can all agree that everyone needs to make their own informed decision about their healthcare choices, including taking vaccines. That decision can only be made by yourself in consultation with your doctor and what I’m sharing in this article is not meant to scare or worry you. On the contrary, it is to empower you! 

I have had soooo many clients contact me sharing that their periods or those of people they know have been crazy after taking the vaccine. Symptoms include:

  • Late or missing periods
  • Very heavy bleeding or longer periods than normal
  • Large blood clots
  • Spotting or irregular bleeding
  • Menstrual migraines

This report corroborates what clients have told me. I’ve even heard about menopausal women suddenly beginning to bleed after not bleeding for years. Crazy.

Obviously, many people with periods have had zero side effects, which is brilliant and what we want, but the number of period changes I’ve heard about was enough to make me want to write this article. To be clear, wanting better medical treatment and health outcomes for people with periods does not make you an anti-vaxxer!

What causes these period changes after the vaccine?

Quite simply, we don’t know for sure. In the medical trials during 2020 the manufacturers didn’t record what effect the vaccines had on the menstrual cycle. It is infuriating that medical trials continue to ignore the menstrual cycle despite it being accepted as the fifth vital sign for young people with periods and that regular ovulation is a sign of health for all women and those AFAB.  

What we do know is when we are unwell or have a vaccine our body has an immune response which the body may sense as a threat. When the body feels under threat, it may delay ovulation as it believes it’s not a great time to become pregnant. When we don’t ovulate our periods are often late or missing as a result. Also we can still have a period even if we don’t ovulate (weird, but true) and this means as we’ve not ovulated we don’t have progesterone and this can cause heavy or long periods. What to do if you’ve had changes to your menstrual cycle since the vaccine 

A big change to your menstrual cycle is considered an adverse reaction and you are encouraged to fully report it to the authorities. This can be done in the UK through Yellow Card, in Singapore you need to ask your doctor to report to the HSA using this form and if you’re in the US you report via VAERS

Also, it is worth recording your experience with this survey which is collating people’s menstrual changes post-vaccination. 

Only when people record these issues can further research be done and we get better medical care for people with periods. And we can all agree, we definitely want that! 

How to get your period back on track

As our understanding about the illness and vaccine continues to evolve, we need to support our health with all the simple steps I love. They are the same things I’d recommend if your period or moods are not as you’d like or have changed recently. 

Prioritise your sleep, make each plate 50% veggies, have at least one healthy poop a day, do something every day which calms your nervous system (meditation, journaling, time in nature) and bring as much joy into your life. All the good stuff I cover on Embrace Your Cyclical Power

Copyright  2022 @ Tara Ghosh